Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 4, 2003

Diabetes Insipidus

Question from Hollywood, Florida, USA:

My 14 month old son was diagnosed with diabetes insipidus two months ago, and after his first dose of DDAVP, he had yellow urine and a great urine osmolarity. Since then, we have done several urine samples and, out of the 15 we checked, three were good, but all the others had urine osmolarity under 100. What should we do?

Answer:

I hope that your child is under the care of a pediatric endocrinologist. If he has been correctly diagnosed with diabetes insipidus, he needs a full evaluation of the other hormones made by the pituitary and close followup. Sometimes the intranasal preparation of DDAVP works better than the oral medication. Your child needs to be followed closely by a pediatric endocrinologist who will also evaluate his growth and compare his blood sodium level to the changes in specific gravity, urine output, and fluid intake.

TGL
Additional comments from Dr. Donough O’Brien:Diabetes Insipidus is a condition in which it is important both to be quite sure of the diagnosis and to differentiate between the so called neurogenic type and the nephrogenic types. In older children, the dilute urine can also have a psychogenic basis. The tests to make these distinctions are well established, but they need to be carried out under the direction of a specialist such as a pediatric endocrinologist or neurologist and in a setting where a pediatric nephrologist can be consulted.

DOB
Additional comments from Dr. Larry Deeb:

I would agree that a pediatric endocrinologist needs to see him.. There are lots close by where you live.

LD